Results 1 to 6 of 6

Thread: MRI with contrast (dye) a cause for concern?

  1. #1
    Senior Member RedFaced's Avatar
    Join Date
    Jul 2008
    Posts
    329

    Default MRI with contrast (dye) a cause for concern?

    I have a MRI with contrast dye (Gadolinium) and I am a bit apprehensive after reading up on it.

    The centre called to ask me a few questions and one was if I have any vacular disorders. I said I had Rosacea and that it is thought to be somewhat of a vascular disorder and she said she was not familiar with it and had to look it up.

    I found that the following side effects are common/possible with mri contrast dye:

    Allergic reaction
    Flushing/redness
    Hives
    Blood clots
    Dizziness
    Shortness of breath

    http://blog.remakehealth.com/blog_He...h-contrast-dye

    So I am a bit nervous and am wondering if anyone here has had this procedure and if it went ok?

    I also found this amongst other similar type of warnings on the procedure:

    http://www.forthepeople.com/gadolini...ntrast-dye.htm

    Any input or experiences are appreciated.

    Thanks

  2. #2
    Moderator phlika29's Avatar
    Join Date
    Apr 2006
    Location
    Dorset, UK
    Posts
    8,371

    Default

    Just giving this a bump in case anyone can help you. Have they phoned you back at all. I guess it is one of those things that you just have to hope for the best

  3. #3
    Senior Member allibear's Avatar
    Join Date
    Apr 2008
    Location
    UK
    Posts
    422

    Default

    Redfaced I would honestly be more concerned about how your body is going to cope with it and not worry about your face too much, I am sure if you get away with only being flushed afterwards it will eventually calm down. They pump this dye around at a high pressure and I know for some people it can make you feel a bit sick. I guess it will depend on how 'healthy' overall you feel on the day.

    I know the girl that came out from a CT scan before mine was due did look very hot and flushed and she was very nauseated, sitting in a wheelchair with one of those sick trays they gave you. It is a different contrast dye though, (iodine).

    They tested my veins with water first and on the fourth attempt they upped the pressure and I went into shock. Thank god they didn't proceed with the dye because I think it would have killed me. I do believe my blood pressure was particularly low on the day though as I had pins and needles in my feet and hands and a terrible pressure headache, along with awefull pain in the pit of my stomach. They never asked me about any of these things before hand, just if I was diabetic or had heart problems, and I didn't think to comment on how I was feelling as the scan was ordered because I had this constant pain and presumed they would have known that I was quite sick.

    If you have any concerns at all about how you are feelling or concerns about your blood pressure etc. make sure you ask questions and get all your concerns out in the open before hand. I have refused a second CT scan after my horrible experience which took months to recover from because dispite putting my questions in writing no one has been able to explain to me what went wrong and provide answers to what help will be on hand if the procedure went wrong again.

    I was very ill at the time so don't let my experience scare you, but don't be affraid to air all your concerns beforehand and good luck with your test and hopefully it won't show that there is too much wrong.

  4. #4
    Senior Member RedFaced's Avatar
    Join Date
    Jul 2008
    Posts
    329

    Default

    Thanks for the words and experience.

    I am really nervous about it and not just the possibillity of transient flushing but the chemical in my veins and into my brain is what scares me (it is an mri of my head). I have read on various forums of people having these terrible reactions from the chemical, burning and stining as it goes in and makes its way around their body and arms that are sore for days after at the injection site. Not to mention that some have had health issues and developed a fibrosis or skin thickening disorder because their body could not and did not eliminate the chemical in a timely fashion, therefore it stayed in their body for a lot longer then it should have and caused permanent damage, this is why they ask about kidney or liver disease. It just freaks me out to be honest.

    No, they never called back. I se emy Dr. next week and am going to stress my concern and hopefully decline it at this point in time. I see another specialist in the fall who I would rather ask if I should have this done. It was ordered by a neurologist who saw me and then referred me on to another neurologist who I see in the fall.

    They said that they can give you a sedative to relax you before hand, but I am concerened and starting to think that if this is just preventative (covering all angles) and not being done for anything that was or is suspect then I would rather pass on it. I had a normal MRI without the dye with no issues and it came back clear.

  5. #5
    Senior Member allibear's Avatar
    Join Date
    Apr 2008
    Location
    UK
    Posts
    422

    Default

    Dear redfaced.

    That is very scary stuff and I know if it was me and I had the prospect of it I would be terrified, especially after what happened with me. It was only water and the massive wave of warmth ran up the arm over the head and all of a sudden I felt very faint and sick, when I asked if I could lie down my body went icey cold and into uncontrollable shaking, I had to actually ask a nurse for a blanket as I knew it was shock. I lost the power in the arm with throbbing pain that eventually subsided to pins and needles. For weeks if I accidently lay on the arm involved through the night I woke up in a sweat with nausea and dizziness, it was horrible. I still to this day get a mild numbness down the outside of the arm into the little finger and that is from January.

    They make these things out to be normal and simple everyday procedures but when something goes wrong or you are the one to have a reaction the medical profession basically leaves you high and dry to deal with it. All these things they can do with modern medicine is quite fantastic these days but all the stuff they pump into our bodies in the process can take a toll. I still wake up occasionly with tightness in the chest, a sweat and a dry cough in the midddle of the night and fatigue very easily 2 1/2 months after a General Anaesthetic and my period has gone up the wall, it was very bad though for the first 3 weeks or so, I had blood pressure problems after coming out of it in the hospital. I guess it depends on the strength of our bodies on how they can handle these things and if the body can shift the toxins left behind, but as my liver has been under stress for quite some time and then got flipped about during the surgery whilst it's little friend was being cut away from it I guess it was feeling a bit tired and couldn't handle the job very well.

    My heart is with you and having now had experiences with some of these medical things I truely understand your concerns and the agonising decision you have to make on whether to go ahead or not. I know now from my experiences they would have to have me up against a life or death situation to undertake what is facing you. Then again everybody is different and you could be just fine with it.

    God bless you in whatever you decide to do.

    Allibear.

  6. #6
    Senior Member
    Join Date
    Aug 2006
    Location
    USA
    Posts
    815

    Default

    I have severe rosacea.....and flush and burn at the drop of a hat so to speak and had a MRI with contrast about 1 1/2 yrs.ago......no problems whatsoever...infact, my rosacea remained totally calm and I was very worried about it causing a flare up.

    I had it done on my brain and neck area.....as I suffer from vertigo....so they needed to rule somethings in or out with this test....for me the noise of the MRI was the bigger issue....it is so loud so they put in the ear plugs then 2 of those thick ear muff things and that helped so much....as I have problems with loud noise....since I have inner ear damage certain noise levels or decibles cause horrible pain....stabbing shooting pain and increased ringing in my ears....but all went well and no side effects for any of it.

    I think you'll do fine.....truly.
    Dx 1998

Similar Threads

  1. Concern with Teratogenicity with the Long Term use of Accutane
    By Brady Barrows in forum News, research articles and current affairs
    Replies: 2
    Last Post: 28th September 2012, 09:28 PM
  2. Concern Over New Antibotic
    By ally24 in forum Prescription medications
    Replies: 4
    Last Post: 15th July 2008, 06:02 PM
  3. IPL: concern about skin nutrition and premature aging of the skin
    By dpart in forum Intense pulsed light and laser
    Replies: 12
    Last Post: 11th May 2008, 06:07 PM
  4. Skin thinning and accutane - not sure its a concern
    By fanta in forum Prescription medications
    Replies: 14
    Last Post: 21st October 2005, 08:43 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •